zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Convergence of continuous linear functionals and their level sets. (English) Zbl 0662.46015
Let X be a real Banach space with continuous dual $X\sp*$. We characterize both norm and weak* convergence of sequences in $X\sp*$ to a nonzero limit in terms of the convergence of the level sets of the linear functionals. When X is reflexive, norm convergence is equivalent to the Mosco convergence of level sets. Using this fact, we show that Mosco convergence of sequences of closed convex sets in a reflexive space may be properly stronger than pointwise convergence of the distance functions for the sets in the sequence.
Reviewer: G.Beer

46B10Duality and reflexivity in normed spaces
54B20Hyperspaces (general topology)
46B20Geometry and structure of normed linear spaces
Full Text: DOI
[1] H.Attouch, Variational convergence for functions and operators. Boston 1984. · Zbl 0561.49012
[2] J. P.Aubin, Applied abstract analysis. New York 1977. · Zbl 0393.54001
[3] M.Baronti and P.Papini, Convergence of sequences of sets. In: Methods of functional analysis in approximation theory, ISNM 76, Basel 1986. · Zbl 0606.54006
[4] G. Beer, Metric spaces with nice closed balls and distance functions for closed sets. Bull. Austral. Math. Soc.35, 81-96 (1987). · Zbl 0588.54014 · doi:10.1017/S000497270001306X
[5] G. Beer, On Mosco convergence of convex sets. Bull. Austral. Math. Soc.38, 239-253 (1988). · Zbl 0669.52002 · doi:10.1017/S0004972700027519
[6] A. L. Brown, A rotund reflexive space having a subspace of codimension two with a discontinuous metric projection. Michigan Math. J.21, 145-151 (1974). · Zbl 0275.46016 · doi:10.1307/mmj/1029001259
[7] J. Fell, A Hausdorff topology for the closed subsets of a locally compact non-Hausdorff space. Proc. Amer. Math. Soc.13, 472-476 (1962). · Zbl 0106.15801 · doi:10.1090/S0002-9939-1962-0139135-6
[8] S. Francaviglia, A. Lechicki andS. Levi, Quasi-uniformization of hyperspaces and convergence of nets of semicontinuous multifunctions. J. Math. Anal. Appl.112, 347-370 (1985). · Zbl 0587.54003 · doi:10.1016/0022-247X(85)90246-X
[9] Z. Frolik, Concerning topological convergence of sets. Czech. Math. J.10, 168-180 (1960). · Zbl 0095.37103
[10] R. Holmes, Approximating best approximations. Nieuw Arch. Wisk.14, 106-113 (1966).
[11] J. Joly, Une famille de topologies sur l’ensemble des fonctions convexes pour lesquelles la polarit? est bicontinue. J. Math. Pures Appl.52, 421-441 (1973). · Zbl 0282.46005
[12] E.Klein and A.Thompson, Theory of correspondences. Toronto 1984. · Zbl 0556.28012
[13] K.Kuratowski, Topology, Vol. 1. New York 1966.
[14] S. Levi andA. Lechicki, Wijsman convergence in the hyperspace of a metric space. Boll. Un. Mat. Ital. (7)1-B, 439-451 (1987). · Zbl 0655.54007
[15] U. Mosco, Convergence of convex sets and of solutions of variational inequalities. Adv. in Math.3, 510-585 (1969). · Zbl 0192.49101 · doi:10.1016/0001-8708(69)90009-7
[16] U. Mosco, On the continuity of the Young-Fenchel transform. J. Math. Anal. Appl.35, 518-535 (1971). · Zbl 0253.46086 · doi:10.1016/0022-247X(71)90200-9
[17] A.Robertson and W.Robertson, Topological vector spaces. Cambridge 1973. · Zbl 0251.46002
[18] R. T.Rockafellar and R.Wets, Variational systems, an introduction. In: Multifunctions and integrands, G. Salinetti, ed., LNM1091, Berlin-Heidelberg-New York 1984.
[19] G. Salinetti andR. Wets, Convergence of convex sets in finite dimensions. SIAM Rev.21, 18-33 (1979). · Zbl 0421.52003 · doi:10.1137/1021002
[20] Y. Sonntag, Convergence au sens de Mosco; th?orie et applications ? l’approximation des solutions d’in?quations. Th?se d’?tat. Universit? de Provence, Marseille 1982.
[21] M. Tsukada, Convergence of best approximations in a smooth Banach space. J. Approx. Theory40, 301-309 (1984). · Zbl 0545.41042 · doi:10.1016/0021-9045(84)90003-0
[22] D. Walkup andR. Wets, Convergence of some convex-cone valued mappings. Proc. Amer. Math. Soc.18, 229-235 (1967). · Zbl 0145.38004 · doi:10.1090/S0002-9939-1967-0209806-6